Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Huntsville, AL

July 12, 2005Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 12, 2005, 8:48 PM CDT for Limestone County, Madison County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2005, 8:48 PM CDT (01:48 UTC)
Expired
Jul 12, 2005, 11:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:42 PM CDTFLASH FLOODHuntsville, ALWATER OVER ROAD ON SOUTH JORDAN LANE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 130149
FFWHUN
ALC083-089-130445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 PM CDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1145 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM TRAINING THUNDERSTORMS OVER THE WARNED AREA.
  VERY INTENSE RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE 
  IN THE WARNED AREA...PARTICULARLY IN SOUTHERN MADISON AND          
  LIMESTONE COUNTIES.

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  ATHENS...HARVEST...HAZEL GREEN...HUNTSVILLE...MADISON...
  MERIDIANVILLE...MOORES MILL...REDSTONE ARSENAL AND TRIANA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3496 8705 3470 8709 3457 8682 3459 8644
      3498 8646

$$

KULA
1 follow-up statement
000 
WGUS74 KHUN 130248
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 PM CDT TUE JUL 12 2005

ALC083-130257-
LIMESTONE AL-
947 PM CDT TUE JUL 12 2005

...THE FLASH FLOOD WARNING FOR LIMESTONE COUNTY HAS BEEN CANCELLED...

THUNDERSTORMS HAVE EXITED THE AREA.  LIMESTONE COUNTY LAW 
ENFORCEMENT HAVE RECEIVED NO REPORTS OF FLASH FLOODING.

THUS THE WARNING FOR LIMESTONE COUNTY HAS BEEN CANCELLED EARLY.


LAT...LON 3462 8644 3460 8643 3460 8660 3459 8661
      3460 8670 3459 8671 3459 8677 3498 8677
      3499 8645

$$

ALC089-130445-
MADISON AL-
947 PM CDT TUE JUL 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR MADISON
COUNTY...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ANOTHER IN A SERIES OF THUNDERSTORMS PRODUCING VERY HEAVY 
RAIN.  THIS STORM WAS LOCATED NEAR MADISON. THE THUNDERSTORM WAS 
MOVING EAST AT 25 MPH.

OTHER LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  REDSTONE ARSENAL...HUNTSVILLE...MERIDIANVILLE...HAZEL GREEN AND
  MOORES MILL

AT 942 PM...LOCAL MEDIA REPORTED WATER OVER THE ROAD NEAR THE 
INTERSECTIONS OF SAUNDRA LANE AND JORDAN LANE IN HUNTSVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3462 8644 3460 8643 3460 8660 3459 8661
      3460 8670 3459 8671 3459 8677 3498 8677
      3499 8645

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:40 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 12, 8:40 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 PM CDT TUE JUL 12 2005

.UPDATE...
CONVECTION CONTINUING TO FIRE THIS EVENING AND MOVE EASTWARD ACROSS
THE FA. COVERAGE HAS BEEN FAIRLY LIMITED SO FAR...BUT NEW CELLS
CONTINUE TO DEVELOP TO THE WEST. LATEST SFC ANALYSIS SHOWS CLOSED
LOW SITTING OVER SOUTHERN IN WITH BOUNDARY NOTED TO THE WEST WITH
CONVERGENCE OVER NORTHERN MS. ENVIRONMENT CONTINUES TO BE FAIRLY
UNSTABLE...WITH WEAK SHEAR AND DECENT CAPE FOR THIS TIME OF YEAR.
HAVE HAD REPORTS OF GUSTY WINDS AND VERY HEAVY RAINFALL WITH STORMS
SO FAR THIS EVENING. EXPECT CONVECTION TO CONTINUE THROUGH THE
OVERNIGHT HOURS...ESPECIALLY AS OUTFLOW BOUNDARIES HELP ENHANCE
ONGOING ACTIVITY. THEREFORE...CURRENT 50 POPS LOOKS FINE WITH REST
OF FORECAST IN GOOD SHAPE WITH LOWS IN THE UPPER 60S TO AROUND 70.
NO CHANGES ARE PLANNED ATTM.

24
&&

.PREV DISCUSSION...
SHORT TERM (TONIGHT-FRI)...
REMNANT LOW WILL PLAY HAVOC WITH FCST AS IT SITS OVER SOUTHERN
INDIANA.  SYSTEM DROPS SLIGHTLY FARTHER SOUTH ON WED AND WILL
INCREASE TO LIKELY POPS ACROSS TN ZONES.  FCST SOUNDINGS INDICATE
HIGH INSTABILITY WED AFTERNOON WITH LOW 70S DEWPTS.  MID-LEVEL LAPSE
RATES NOT OVERLY IMPRESSIVE BUT POTENTIAL WILL EXIST FOR A FEW
STRONG STORMS IN TN VALLEY TOMORROW.  PW VALUES NEAR 2 INCHES WILL
KEEP THREAT FOR MODERATELY HEAVY RAINFALL WITH ANY STORM.

WED NIGHT AND THUR REPEATS LIKE A BROKEN RECORD WITH HIGHER POPS
DURING DAY...LOWER OVERNIGHT.  EITHER WAY...TN VALLEY STANDS A GOOD
CHANCE OF SEEING RAINFALL JUST ABOUT ANY DAY THRU FRIDAY.  WILL MAKE
VERY LITTLE CHANGES TO EXISTING FCST ASIDE FROM A FEW TWEAKS TO
POPS.  PATTERN WILL UNDERGO CHANGE STARTING LATE FRIDAY/EARLY SAT AS
LOW OPENS UP AND WEAKENS INTO TROF.

LONG TERM (SAT-TUE)...
WEAK UPPER LOW/TROF WILL RETROGRADE WEST INTO MO EARLY IN THE
WEEKEND AS SUBTROPICAL HIGH BUILDS WEST.  HEIGHTS START TO RISE ON
SUNDAY AND REGIONS WX WILL BE INFLUENCED BY RIDGING.  SHOULD SEE A
RETURN TO TYPICAL SUMMERTIME CONVECTION LATE IN THE WEEKEND THRU AT
LEAST TUESDAY.  EXPECT COVERAGE TO BE NO MORE THAN LOW CHC POPS
DURING AFTERNOON/EVENING.

EXTENDED GFS HINTS AT ANOTHER COLD FRONT DROPPING SOUTH LATE TUESDAY
INTO WEDNESDAY...AND MOVING THRU MOST OF FA.  WILL WAIT AND SEE ON
THIS SOLN AS MID-JULY FRONTAL PASSAGES ARE RARE.  FOR NOW...WILL
KEEP 30 POPS REMAINDER OF PERIOD DURING AFTERNOON/EARLY EVENING.
TEMPS PRETTY CLOSE TO NORMAL WITH NR 90/LOWER 70S AND SEE NO REASON
TO DEVIATE FROM CURRENT FCST.

PB
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 12, 5:00 AM CDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT TUE JUL 12 2005

ALZ001>010-016-TNZ076-096-097-121800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
TENNESSEE VALLEY TODAY...AS TROPICAL MOISTURE LEFT BEHIND BY DENNIS
COMBINES WITH THE DAYTIME HEATING.  ISOLATED STRONGER STORMS WILL BE
POSSIBLE...CONTAINING BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY
THROUGH THE REMAINDER OF THE WORK WEEK...MAINLY DURING THE AFTERNOON
AND EVENING HOURS.  GUSTY WINDS AND LOCALLY HEAVIER DOWNPOURS
WILL CONTINUE TO BE THE MAIN THREATS WITH ANY STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

10

In the hours before

Special weather statement, Jul 12, 6:13 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
613 PM CDT TUE JUL 12 2005

ALZ006-122345-
MADISON-
613 PM CDT TUE JUL 12 2005

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 645 PM...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REDSTONE ARSENAL.
  HUNTSVILLE.
  HADEN.
  BROWNSBORO.
  MAYSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Jul 12, 6:18 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
618 PM CDT TUE JUL 12 2005

ALZ009-TNZ097-130015-
FRANKLIN-JACKSON-
618 PM CDT TUE JUL 12 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY TENNESSEE AND
JACKSON COUNTY ALABAMA UNTIL 715 PM...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MARKET...OR 6 MILES NORTHEAST OF MOORES
MILL...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PRINCETON.
  LARKIN.
  MAXWELL.
  ESTILLFORK.
  SKYLINE.
  HYTOP.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Jul 12, 7:15 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
715 PM CDT TUE JUL 12 2005

ALZ009-130100-
JACKSON-
715 PM CDT TUE JUL 12 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHERN JACKSON COUNTY UNTIL 8
PM...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF STEVENSON...OR 14 MILES WEST
OF BRIDGEPORT...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BASS.
  STEVENSON.
  RUSSELL CAVE NATIONAL MONUMENT.
  BRIDGEPORT.
  LONG ISLAND.
  HIGDON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

KULA
Special weather statement, Jul 12, 7:42 PM CDT, 1 hour 6 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE HUNTSVILLE AL
742 PM CDT TUE JUL 12 2005

ALZ005>007-130130-
LIMESTONE-MADISON-MORGAN-
742 PM CDT TUE JUL 12 2005

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ATHENS TO 6
MILES WEST OF TRINITY...OR ALONG A LINE EXTENDING FROM ATHENS TO 12
MILES WEST OF DECATUR...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATHENS.
  TANNER.
  FRENCH MILL.
  BETHEL.
  FLINT CITY.
  HARVEST.

AS WITH ANY THUNDERSTORM...MOVE INDOORS TO A PLACE OF SAFETY.

KULA
Special weather statement, Jul 12, 8:30 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT TUE JUL 12 2005

ALZ006-130215-
MADISON-
830 PM CDT TUE JUL 12 2005

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 915 PM...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  REDSTONE ARSENAL.
  HUNTSVILLE.
  NORMAL.
  HADEN.
  MOORES MILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:58 PM CDTSevere Thunderstorm WarningHUNJackson47 min
Jul 12, 10:38 PM CDTFlash Flood WarningHUNJackson3 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.